Saturday, May 28, 2016
Anesthesia/COPD/ panic attacks
Doctor...Thank you for answering my question.
I have COPD as well as panic attacks set in when breathing becomes difficult. Sometimes it is quite rough. I have some reservations about being intubated (orally) because of the obvious breathing issues.
Certainly, I will discuss with the surgeon. But I am not sure what my options are to discuss with him. What should I be asking him?
Your thoughts and input would be greatly appreciated
Thanks in advance...
It sounds as though your COPD may be quite severe. So I can understand why you might be worried.
Many surgeries do not require intubation. The decision-making involves the type of surgery and the exact nature and degree of your lung problems. For example, a procedure done on your hip, such as a hip replacement, can almost always be done safely without general anesthesia or intubation, using spinal anesthesia.
Intubation and mechanical ventilation is the treatment for patients with severe acute lung disease. Intubation and mechanical ventilation are also routine measures during major surgery even in patients without lung disease.
If your surgery is major, and involves the chest or abdomen there may be no getting around the need to intubate. This is not usually a problem during anesthesia and surgery, but occasionally patients with very severe lung disease cannot breathe after the procedure without assistance (tube + mechanical ventilator). It may take a long time to "wean" from the ventilator. This is less to do with the intubation itself than the fact that the effects of upper abdominal and chest surgeries impair breathing during the recovery phase. The good news is that many patients with seemingly awful lung function do relatively well after major procedures, provided they are given excellent supportive care, including good pain relief.
Intubation is almost always done when you are asleep (anesthetized) so hopefully your panic attacks will not be a big problem, assuming generous premedication with anxiety-relieving medications, and reassurance from your anesthesiologist.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University